Hail, Estill
- When
- January 4, 2:10 AM EST to 2:15 AM EST
- Where
- Estill County, North Irvine
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -83.980
Scattered thunderstorms developed along a warm front lifting north through Eastern Kentucky on January 4th. A few of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered thunderstorms developed along a warm front lifting north through Eastern Kentucky on January 4th. A few of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 4, 12:47 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1247 AM EST SUN JAN 4 2009 .SHORT TERM.../THE REST OF TONIGHT/ UPDATED THE ZONES AND INTERNET FORECASTS TO REFLECT LATEST TRENDS. ONCE THIS SLUG OF SHOWERS MOVES THROUGH...THERE DOES NOT SEEM TO BE MUCH BEHIND THIS WEAKENING WARM FRONT. LOWERED THE POPS A BUNCH BEHIND THE WARM FRONT AND ALONG THE VA BORDER AS DOWN SLOPPING APPEARS TO BE IN PLAY. THE MODELS ARE ALSO SHOWING A DRY SLOT BEHIND THE FRONT. TWEAKED THE TEMPS AND DEW POINTS TO GO ALONG WITH CURRENT TRENDS. THINGS SHOULD STAY RELATIVELY INACTIVE UNTIL THE COLD FRONT STARTS PUSHING CLOSER TO EASTERN KENTUCKY TOMORROW EVENING. WAS REALLY TEMPTED TO LOWER POPS TO SLIGHT CHANCE FOR TOMORROW...BUT WILL LEAVE THAT FOR MID SHIFT TO DECIDE. NO FURTHER UPDATES ARE ANTICIPATED. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH MONDAY/ THE MAIN FEATURE OF THE PERIOD IS A WARM FRONT TONIGHT FOLLOWED BY COLD FRONT SUNDAY NIGHT. 12Z MODELS DO NOT LOOK AS WET FOR TONIGHT AS IN EARLIER RUNS. HOWEVER...WITH ONLY A HUNDREDTH REQUIRED TO VERIFY...CATEGORICAL POPS IN GFS MOS...AND MODEL SOUNDINGS STILL SUPPORTIVE OF A PERIOD OF SHOWERS...WILL USE AN 80 PERCENT POP. WEAK ELEVATED INSTABILITY THROUGH A RATHER DEEP LAYER EVEN ARGUES FOR A SLIGHT THREAT OF THUNDER...AS HAS ALREADY BEEN OBSERVED IN THE WESTERN AND CENTRAL PORTIONS OF THE STATE. DRYING ALOFT OCCURS ON SUNDAY AS THE WARM FRONT LIFTS NORTH OF THE AREA. HOWEVER...WEAK INSTABILITY AND LOW LEVEL MOISTURE REMAINS...AND WILL CARRY A CHANCE POPS FOR SHOWERS...AND ANOTHER SLIGHT CHANCE FOR A THUNDERSTORM. THE COLD FRONT PASSES ON SUNDAY NIGHT...WITH A THREAT FOR SHOWERS NEAR AND AHEAD OF THE FRONT. BEHIND IT...THE GFS AND ECMWF BOTH DEPICT ENOUGH SHALLOW MOISTURE FOR SOME DRIZZLE OR LIGHT RAIN...ESPECIALLY IN THE SE PART OF THE FORECAST AREA. THE HIGH RESOLUTION WRF DEVIATES FROM OTHER MODELS BY SHOWING A FAST MOVING FINE SCALE FEATURE BRINGING AN AXIS OF PRECIP FROM SW TO NE OVER THE NORTHERN PART OF THE FORECAST AREA ON SUNDAY NIGHT. THIS FEATURE IS NOT AS PRONOUNCED IN THE ROUGHER SCALE WRF. CONSIDERING THE LONGER RANGE TIMING AND THE FINE SCALE NATURE OF THE FEATURE...PREFER TO GO WITH THE GFS/ECMWF SOLUTION AT THIS POINT. .LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/ WE HAVE AN INTERESTING...COMPLEX AND ACTIVE EXTENDED FORECAST PACKAGE TODAY. WITH SPECTRUM OF ENSEMBLE RUNS FAVORING THE THE OPERATIONAL ECMWF AND A REPEATED....BUT ONLY VERY GRADUAL TREND OF THE OPERATIONAL GFS TOWARDS THE MORE CONSISTENT ECMWF SOLUTION...THE ECMWF CONTINUES TO BE THE BULWARK FOR THE MAJORITY OF THE EXTENDED PACKAGE. WE BEGIN THE EXTENDED PACKAGE WITH AN UPPER LEVEL LOW MOVING OUT OF THE BAJA OF CALIFORNIA AND THROUGH THE SOUTHERN PLAINS DY4...TUE. THE OPERATIONAL GFS CONTINUES TO BE A FAST OUTLIER WITH THE INITIAL ROUND OF SHORT WAVE ENERGY. ADDITIONAL SHORTWAVE ENERGY DROPS SOUTHWARD INTO THE CENTRAL PLAINS ON THE HEELS OF THE INITIAL DISTURBANCE. THESE SYSTEMS APPEAR TO PHASE OVER THE MIDWEST RESULTING IN A PROGRESSIVE...FULL LATITUDE TROUGH OVER THE EASTERN CONUS BY DY5/6...WED/THU. THEREAFTER THERE IS A TEMPORARY BUT SIGNIFICANT DIVERGENCE IN SOLUTIONS AS THE GFS SHOOTS A FAST MOVING CLIPPER SYSTEM THROUGH THE MIDWEST ON FRIDAY. AGAIN...THE MORE CONSISTENT ECMWF IS DRY FRIDAY BUT DOES HAVE A SYSTEM MOVING THROUGH THE OHIO VALLEY REGION BY DY8...LATE SAT. FOR SENSIBLE WEATHER...EXPECT PRECIPITATION TO OVERSPREAD THE AREA FROM THE SOUTH TOWARDS DAWN TUESDAY MORNING. BUFKIT FORECAST SOUNDINGS AND TIME HEIGHT SECTIONS INDICATE THAT MODELS HAVE TRENDED COOLER WITH THE ATMOSPHERIC COLUMN OVER THE AREA...WITH THE RESULT THAT ANY PRECIPITATION COULD START OUT AS A MIX OF SLEET AND FREEZING RAIN...OR POSSIBLY EVEN A LITTLE SNOW. MOS SFC TEMP GUIDANCE HAS WARMED SIGNIFICANTLY FOR THE SAME TIME FRAME BUT STILL SUPPORTS SOME TYPE OF FROZEN PRECIPITATION AT THE ONSET TUESDAY MORNING...ESPECIALLY FOR THE EASTERN PORTIONS OF OUR CWA. TEMPERATURES WARM ENOUGH SO THAT BY AROUND MID MORNING TUESDAY PRECIPITATION CHANGES TO JUST RAIN. WITH THE PHASING OF SYSTEMS THROUGH DY6...IT IS LIKELY THAT WE WILL SEE AN EXTENDED PERIOD OF OCCASIONAL PRECIPITATION WITH RAIN CHANGING BACK OVER TO SNOW SHOWERS DURING THE DAY WEDNESDAY. TEMPERATURES DROP THROUGH THE DAY WEDNESDAY AS FAIRLY STRONG CAA KICKS IN. INITIALLY...WED AND WED NIGHT SNOW SHOWERS WILL BE THE RESULT OF WRAP AROUND MOISTURE. HOWEVER...BY THURSDAY SNOW SHOWERS WILL BE DRIVEN MORE BY UPSLOPE FLOW AS WINDS TURN TOWARDS A MORE FAVORABLE NW DIRECTION. SNOW SHOWERS TAPER OFF THURSDAY EVENING. ANOTHER SYSTEM...COLD FRONT ENTERS THE AREA LATE SATURDAY BRINGING ANOTHER ROUND OF SHOWERS AND COLDER AIR INTO THE AREA BY THE END OF NEXT WEEKEND. && .AVIATION.../06Z TO 06Z/...UPDATED WARM FRONT CURRENTLY BISECTING ERN KY FROM IRVINE TO WHITESBURG. SEVERAL ROUNDS OF SHRA IN THE WARM FLOW UP TO AND OVER THE FNTL BNDRY. BEST SHRA ACTIVITY NOW MOVING INTO W/VA WITH THE NEXT ROUND IN CNTRL KY MOVING NE AT 25 MPH. THE BULK OF THESE SHRA WILL PASS THRU NRN KY AND SHOULD BYPASS OUR TAF SITES TO THE NORTH. HOWEVER...SOME ACTIVITY HAS BEEN REDEVELOPING ON THE SRN END OF THE LINE SO CANNOT RULE OUT POSSIBLE PCPN. ANY RAIN SHOULD BE LIGHT AND SHOULD NOT TAKE VIS BELOW VFR AS MIXING WILL KEEP MOST FOG LIGHT...BUT CIGS ALREADY DOWN TO IFR AND MAY GO DOWN TO LIFR AS THE LOWER LAYERS SATURATE. AFTER FNTL BNDRY PUSHES NORTH...THERE WILL BE A BRIEF RESPITE FROM THE RAIN EVEN THO CIGS WILL STAY IN THE IFR RANGE. THEN THE COLD FNT APPROACHES AND THE NEXT ROUND OF PCPN WILL MOVE IN WITH THE POSSIBILITY OF A FEW RUMBLES OF THUNDER THROWN INTO THE MIX. AFTER 00Z THE PASSAGE OF THE COLD FNT WILL KEEP POST FNTL RAIN IN THE TAF TO THE END OF THIS FCST PERIOD BEFORE ENDING SHORTLY BEFORE 12Z...WHEN THE CIGS SHOULD BEGIN TO BREAK UP AS WELL. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL/JJ LONG TERM....RAY AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 451 AM EST SAT JAN 3 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 451 AM EST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FREEZING RAIN WILL BE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING ALONG AND NORTHEAST OF A LINE FROM MCKEE TO HARLAN. SNOW SHOWERS ARE POSSIBLE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
The Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 07:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144654, 144653.